Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 108, NWS Columbia, SC

September 14, 2002Aiken County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Sep 14, 2002, 5:31 PM EDT for Aiken County, South Carolina. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 14, 2002, 5:31 PM EDT (21:31 UTC)
Expired
Sep 14, 2002, 6:15 PM EDT
In force
44 min
Issued by
NWS Columbia, SC
Area
Whole counties

County Aiken County, SC

The radar

The Columbia radar (KCAE), 66 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 14, 5:37 PM EDTThunderstorm Wind 50 EAiken, SCEmergency manager reported large branches down on hwy 19 and US 1.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2002-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1208 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2002-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1208 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
665 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

051 
WUUS52 KCAE 142131
SVRCAE
SCC003-142215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
529 PM EDT SAT SEP 14 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    AIKEN COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 615 PM EDT.

* AT 520 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR AIKEN...MOVING NORTH AT 20 MPH.

* SOME LOCATIONS IN THE PATH INCLUDE...
  AIKEN  
  EUREKA

EXPECT WIND GUSTS OF 40 TO 60 MPH AND VERY HEAVY RAIN WITH
THIS THUNDERSTORM.

RJL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 2:15 PM EDT, 3 hours 16 minutes earlier.

Area forecast discussion, Sep 14, 2:15 PM EDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
215 PM EDT SAT SEP 14 2002

THE MAIN FORECAST PROBLEM CONTINUES TO BE THE FLOOD THREAT
ASSOCIATED WITH THE REMNANTS OF THE TROPICAL STORM. EXPECT BANDS OF
SHOWERS WILL CONTINUE TO MOVE INTO THE AREA OVERNIGHT. DEW POINT
TEMPERATURES HAVE RISEN INTO THE MIDDLE 70S IN THE SOUTHEAST PART OF
THE FORECAST AREA SO SOME OF THE SHOWERS WILL HAVE HEAVY RAIN. PLAN
TO CONTINUE THE FLOOD WATCH TONIGHT. THIS WATCH MAY HAVE TO BE
EXTENDED INTO SUNDAY ESPECIALLY IF THE SLOWER AVN IS CORRECT. PLAN TO
HOLD OFF EXTENDING THE WATCH FOR NOW BECAUSE THE ETA SHOWS H85 WIND
SPEED DIVERGENCE SUNDAY. THE ETA ALSO KEEPS MOST OF THE H95 MOISTURE
CONVERGENCE NORTHWEST OF THE FORECAST AREA. ALSO...THE AVN MAY BE
TOO SLOW PER HPC/S DISCUSSION.

THE LATEST TPC TRACK HAS SHIFTED SLIGHTLY WESTWARD. THE ETA KEEPS
H85 WIND BELOW 30 KTS. BELIEVE THE TORNADO THREAT IS SMALL BECAUSE
OF THE WEAK SHEAR AND DIURNAL TIMING.

LINGERING TROPICAL MOISTURE AND THE COLD FRONT MOVING INTO THE AREA
SUPPORT KEEPING POPS IN THE FORECAST SUNDAY NIGHT AND MONDAY...BUT
PLAN TO LOWER POPS TO CHANCE. EXPECT DIMINISHED COVERAGE BECAUSE THE
ETA AND AVN SHOW H5 SHORTWAVE RIDGING. GENERALLY PLAN TO USE THE
GUIDANCE CONSENSUS POPS THROUGH THE PERIOD.

EXTENDED...PLAN TO KEEP TUESDAY DRY...AND FORECAST CHANCE POPS
WEDNESDAY THROUGH SATURDAY. THE LATEST MRF SHOWS SURFACE AND H5
RIDGING TUESDAY...AND AN OVERRUNNING PATTERN FOR WEDNESDAY AND
THURSDAY. THE MODEL SHOWS A COLD FRONT MOVING INTO THE AREA FRIDAY
OR SATURDAY. WILL USE THE MEX TEMPERATURES EXCEPT CUT A FEW DEGREES
WEDNESDAY AND THURSDAY BECAUSE OF A WEDGE PATTERN.

FCSTID = 5
CAE   73  86  73  89 /  80  80  40  40
AGS   73  86  72  89 /  80  80  30  40
SSC   73  85  73  87 /  80  80  40  40
OGB   74  86  73  89 /  80  80  40  40

.CAE...
GA...FLOOD WATCH TONIGHT GAZ040-063>065-GAZ077.
SC...FLOOD WATCH TONIGHT SCZ015>016-SCZ018-SCZ020>022-SCZ025>031-
SCZ035>038-SCZ041.

RJL

In the hours before

Special weather statement, Sep 14, 1:41 PM EDT, 3 hours 50 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-150400-

SEVERE WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE COLUMBIA SC
141 PM EDT SAT SEP 14 2002

THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING 18 COUNTIES
IN SOUTH CAROLINA:
AIKEN...               BAMBERG...             BARNWELL...
CALHOUN...             CLARENDON...           CHESTERFIELD...
EDGEFIELD...           FAIRFIELD...           KERSHAW...
LANCASTER...           LEE...                 LEXINGTON...
MCCORMICK...           NEWBERRY...            ORANGEBURG...
RICHLAND...            SALUDA...              SUMTER...

THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING 5 COUNTIES
IN GEORGIA:
BURKE...               COLUMBIA...            LINCOLN...
MCDUFFIE...            RICHMOND...

...FLOOD WATCH IN EFFECT TONIGHT...

DAYTIME HEATING AND A MOIST ATMOSPHERE WILL LEAD TO SCATTERED
SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS OUR
REGION. SEVERE WEATHER IS NOT EXPECTED.

THE REMNANT CIRCULATION CENTER OF FORMER TROPICAL STORM HANNA IS
EXPECTED TO MOVE NORTH THROUGH ALABAMA TONIGHT...THEN SHIFT
NORTHEASTWARD ACROSS NORTHERN GEORGIA AND THE MOUNTAINS OF NORTH
CAROLINA LATE TONIGHT AND SUNDAY MORNING. MOISTURE ASSOCIATED WITH
THE STORM WILL PROVIDE AREAS OF RAIN...WITH BANDS OF SHOWERS AND A
FEW THUNDERSTORMS ACROSS OUR REGION...OVERNIGHT AND INTO EARLY
SUNDAY MORNING. LOCALLY HEAVY RAINFALL AMOUNTS OF SEVERAL INCHES
WILL BE POSSIBLE. THIS WILL LEAD TO THE POSSIBILITY OF LOCALLY HEAVY
RAIN...WHICH MAY LEAD TO FLOODING OF URBAN AREAS...SMALL STREAMS...
AND OTHER LOW LYING FLOOD PRONE AREAS.

ALSO...A SMALL RISK FOR AN ISOLATED BRIEF TORNADO EXISTS OVERNIGHT.

EMERGENCY PREPAREDNESS OFFICIALS ARE REQUESTED TO MONITOR THE THREAT
OF SEVERE WEATHER AND MAKE PRELIMINARY PLANS TO DEAL WITH SEVERE
WEATHER SHOULD IT OCCUR.

LISTEN FOR ANY LATER STATEMENTS OR WARNINGS WHICH MAY BE ISSUED BY
THE NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 4:14 PM EDTSevere Thunderstorm WarningCAEOrangeburg46 min
Sep 14, 5:10 PM EDTSevere Thunderstorm WarningCAESaluda35 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.